Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 8, NWS Lubbock, TX

March 17, 201119 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 17, 2011, 5:48 AM CDT for 19 counties in Texas. It took effect at Mar 17, 2011, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2011, 5:48 AM CDT (10:48 UTC)
In effect from
Mar 17, 2011, 12:00 PM CDT
Expired
Mar 17, 2011, 7:00 PM CDT
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 26 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3898 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WWUS84 KLUB 171048
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
548 AM CDT THU MAR 17 2011

TXZ026-032-171200-
/O.CAN.KLUB.FW.A.0011.110317T1700Z-110318T0200Z/
CHILDRESS-COTTLE-
548 AM CDT THU MAR 17 2011

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE FIRE
WEATHER WATCH. 

VERY WARM AND DRY CONDITIONS ARE STILL EXPECTED FOR A TIME LATE
THURSDAY AFTERNOON AFTER A DRYLINE MOVES INTO THE AREA...BUT RED
FLAG CRITERIA IS NOT EXPECTED TO BE MET.

$$

TXZ021>025-027>031-033>037-039>041-180200-
/O.UPG.KLUB.FW.A.0011.110317T1700Z-110318T0200Z/
/O.NEW.KLUB.FW.W.0008.110317T1700Z-110318T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-BAILEY-LAMB-HALE-FLOYD-MOTLEY-
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-YOAKUM-TERRY-LYNN-
548 AM CDT THU MAR 17 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING AT THE REQUEST OF THE TEXAS FOREST SERVICE FOR RELATIVE
HUMIDITIES OF 15 PERCENT OR LESS...WIND SPEEDS AROUND 15 MPH AT
THE 20 FOOT LEVEL AND A HIGH FIRE DANGER OVER THE SOUTH PLAINS AND
NORTHERN TWO THIRDS OF THE ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

AN EXCEPTIONALLY WARM AND DRY AIRMASS WILL CAUSE RELATIVE HUMIDITY
VALUES TO DROP UNDER 10 PERCENT THIS AFTERNOON. WIND SPEEDS ARE EXPECTED
TO REMAIN IN THE 12 TO 16 MPH RANGE...WHICH IS BELOW NORMAL RED
FLAG CRITERIA. HOWEVER...THE COMBINATION OF THE NEAR-RECORD WARMTH
AND DRY CONDITIONS COMBINED WITH DRY VEGETATION WILL STILL RESULT
IN AN ENVIRONMENT FAVORABLE FOR RAPID FIRE SPREAD AND THE
DEVELOPMENT OF WILDFIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

&&

$$

TXZ042-180200-
/O.NEW.KLUB.FW.W.0008.110317T1700Z-110318T0200Z/
GARZA-
548 AM CDT THU MAR 17 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING AT THE REQUEST OF THE TEXAS FOREST SERVICE FOR RELATIVE
HUMIDITIES OF 15 PERCENT OR LESS...WIND SPEEDS AROUND 15 MPH AT
THE 20 FOOT LEVEL AND A HIGH FIRE DANGER OVER THE SOUTH PLAINS AND
NORTHERN TWO THIRDS OF THE ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING. 

AN EXCEPTIONALLY WARM AND DRY AIRMASS WILL CAUSE RELATIVE HUMIDITY
VALUES TO DROP UNDER 10 PERCENT ACROSS THE WARNING AREA. WIND
SPEEDS ARE EXPECTED TO REMAIN IN THE 12 TO 16 MPH RANGE...WHICH IS BELOW
NORMAL RED FLAG CRITERIA. HOWEVER...THE COMBINATION OF THE NEAR-
RECORD WARMTH AND DRY CONDITIONS COMBINED WITH DRY VEGETATION WILL
STILL RESULT IN AN ENVIRONMENT FAVORABLE FOR RAPID FIRE SPREAD AND
THE DEVELOPMENT OF WILDFIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
219 
WWUS84 KLUB 172053
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
353 PM CDT THU MAR 17 2011

TXZ021>025-027>031-033>037-039>042-180200-
/O.CON.KLUB.FW.W.0008.000000T0000Z-110318T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-BAILEY-LAMB-HALE-FLOYD-MOTLEY-
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-YOAKUM-TERRY-LYNN-GARZA-
353 PM CDT THU MAR 17 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING AT THE REQUEST OF THE TEXAS FOREST SERVICE FOR RELATIVE
HUMIDITIES OF 15 PERCENT OR LESS...WIND SPEEDS AROUND 15 MPH AT
THE 20 FOOT LEVEL AND A HIGH FIRE DANGER OVER THE SOUTH PLAINS AND
NORTHERN TWO THIRDS OF THE ROLLING PLAINS...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING.

AN EXCEPTIONALLY WARM AND DRY AIRMASS WILL CAUSE RELATIVE
HUMIDITY VALUES TO DROP UNDER 10 PERCENT LATE THIS AFTERNOON. WIND
SPEEDS ARE EXPECTED TO REMAIN IN THE 12 TO 16 MPH RANGE...WHICH IS
BELOW NORMAL RED FLAG CRITERIA. HOWEVER...THE COMBINATION OF THE
NEAR-RECORD WARMTH AND DRY CONDITIONS COMBINED WITH DRY VEGETATION
WILL STILL RESULT IN AN ENVIRONMENT FAVORABLE FOR RAPID FIRE
SPREAD AND THE DEVELOPMENT OF WILDFIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

&&

$$
661 
WWUS84 KLUB 180000
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
700 PM CDT THU MAR 17 2011

TXZ021>025-027>031-033>037-039>042-180100-
/O.CAN.KLUB.FW.W.0008.000000T0000Z-110318T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-BAILEY-LAMB-HALE-FLOYD-MOTLEY-
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-YOAKUM-TERRY-LYNN-GARZA-
700 PM CDT THU MAR 17 2011

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE RED
FLAG WARNING. 

WINDS LESS THAN 15 MPH AT THE 20 FOOT LEVEL HAVE CURTAILED THE
THREAT OF CRITICAL FIRE WEATHER THIS EVENING...THEREFORE THE RED
FLAG WARNING IS CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 17, 3:35 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 17, 3:35 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
335 AM CDT THU MAR 17 2011

.SHORT TERM...
AT 3 AM... THE DRYLINE WAS LOCATED FROM NEAR MORTON NEWD TO NEAR
DIMMITT. IT HAS PRETTY MUCH STALLED OUT AS LOW-LVL WINDS BEGIN TO
VEER TO THE SW. THE LOW STRATUS FIELD IS LOCATED SOUTHEAST OF
ABILENE AND IT IS NOT EXPECTED TO REACH OUR AREA THIS MORNING.
THE DRYLINE WILL MIX OUT RAPIDLY AFTER SUNRISE AND WILL LIKELY BE
EAST OF THE CAPROCK BY MIDDAY AND CONTINUE ON PAST THE LOW ROLLING
PLAINS IN THE AFTERNOON. HEIGHTS ARE PROGGED TO INCREASE QUITE A BIT
ACROSS THE FA TODAY WITH 850MB TEMPS RISING ABOUT 4-5 DEGREES TO
25C. THIS SHOULD RESULT IN NEAR-RECORD WARMTH FOR ST. PATRICK/S DAY
WITH HIGHS MAINLY IN THE UPPER 80S/LOWER 90S. THE RECORD HIGH IN
LUBBOCK FOR TODAY IS 89 DEGREES IN 1989 AND IN CHILDRESS IT IS 97
DEGREES BACK IN THE 1907. WHILE THE RECORD AT CHILDRESS IS PROBABLY
OUT OF REACH...THERE IS A GOOD CHANCE TO BREAK THE RECORD AT LUBBOCK
WITH A FORECAST HIGH OF 91 DEGREES. PATCHY CIRRUS IS LOCATED ACROSS
THE NRN HALF OF THE FA THIS MORNING...BUT MUCH OF THIS WILL SHIFT
EAST LEAVING MOSTLY CLEAR SKIES FOR THE REMAINDER OF THE DAY.  THIS
EVENING...THE DRYLINE WILL BEGIN TO RETREAT WESTWARD IN THE PERMIAN
BASIN WITH LESS WWD RETREAT ACROSS THE NORTH DUE TO A BROAD LOW
PRESSURE CENTER IN THE PANHANDLE. THIS SHOULD RESULT IN A PRONOUNCED
SW-NE TILT TO THE DRYLINE BY EARLY FRI MORNING. MOST OF THE CAPROCK
SHOULD BE ABLE TO COOL OFF QUICKLY TONIGHT BEFORE THE DRYLINE
RETREATS AND THUS THERE COULD BE THE POTENTIAL FOR SOME FOG/LOW
STRATUS DEVELOPMENT EARLY FRI MORNING FOR LOCATIONS WHERE THE
WARM...MOIST AIR EAST OF THE DRYLINE MOVES OVER THE COOLER SFC. WE
HAVE LEFT MENTION OF FOG OUT OF THE GRIDS FOR NOW WITH LOW
CONFIDENCE OF TIMING/EXTENT OF OCCURRENCE.

&&

.LONG TERM...
MODELS HAVE COME MORE IN AGREEMENT REGARDING THE COLD FRONTAL
TIMING FOR TOMORROW. MODELS NOW DELAY THE FRONT UNTIL LATE IN THE
AFTERNOON OR EARLY EVENING. THE MOST APPARENT AFFECT FROM THIS
WILL BE A VERY WARM FRIDAY AFTERNOON PUSHING INTO THE UPPER 80S TO
LOWER 90S FOR A SECOND DAY. THE AREA COULD SEE CONVECTIVE
DEVELOPMENT FRIDAY NIGHT INTO EARLY SATURDAY MORNING. INITIAL
FRONTOGENETICAL FORCING WILL BE BRIEF BUT STRONG WITH THE PASSAGE.
MOISTURE WILL BE LIMITED ON THE CAPROCK WITH SOMEWHAT DEEPER
MOISTURE OFF THE CAPROCK ALMOST CONCURRENT WITH THE FORCING.
ADDITIONALLY...MOIST ISENTROPIC ASCENT WILL EXIST ESPECIALLY OFF
THE CAPROCK WITH SOME MODERATE ELEVATED INSTABILITY. AFTER THE
FRONT MOVES THROUGH ON FRIDAY EVENING IT WILL STALL OUT SOUTH OF
THE AREA AND THEN RETREAT NORTHWARD ON SATURDAY. THERE ARE STILL
SOME MESOSCALE DIFFERENCES BETWEEN MODEL SOLUTIONS FOR SATURDAY
AFTERNOON. THE GFS/ECM SHOW DECENT FORCING ALONG THE DRYLINE
MOVING INTO WEST TEXAS WHILE THE NAM SOLUTION KEEPS LITTLE FORCING
WITH THE DRYLINE REMAINING IN NEW MEXICO. ALSO...THE SREF SIDES
MORE WITH THE GFS/ECM SOLUTIONS WITH CONVECTION DEVELOPING ON
SATURDAY AFTERNOON.

SUNDAY COULD SEE A REPEAT OF SATURDAY THOUGH LESS CONFIDENCE
EXISTS IN THIS SCENARIO AT THE MOMENT. WILL ADD SLIGHT CHANCE OF
POPS FOR SUNDAY WITH MODELS SHOWING POSSIBLE CONVECTION IN THE
AFTERNOON. THE REST OF NEXT WEEK WILL REMAIN DRY WITH NEAR ZONAL
FLOW ALOFT. JDV

&&

.FIRE WEATHER...
A DRYLINE LOCATED ACROSS THE FAR SW PANHANDLE/WRN SPLNS THIS MORNING
WILL MOVE EAST OF THE FA DURING THE DAY...LEAVING A VERY WARM AND
DRY AIRMASS IN PLACE THIS AFTERNOON. TEMPERATURES ARE EXPECTED TO BE
NEAR/SLIGHTLY ABOVE 90 DEGREES WHICH WILL REPRESENT RECORD WARMTH
FOR MANY LOCATIONS. WITH THESE TEMPERATURES...RH VALUES WILL DROP
UNDER 10 PERCENT FOR THE WHOLE ARE EXCEPT THE SOUTHEASTERN ROLLING PLAINS.
WINDS SPEEDS WILL NOT BE STRONG...WITH SUSTAINED WINDS SPEEDS LIKELY
AROUND 12-16 MPH AT THE 20 FT LEVEL...AND SLIGHTLY HIGHER ACROSS THE
NW SPLNS AND FAR SW TX PANHANDLE. HOWEVER...DUE TO THE ABOVE CONDITIONS
COMBINED WITH VERY DRY FUELS AND TRENDS IN RECENT FIRE
ACTIVITY...THE TFS HAS REQUESTED THAT A RFW BE ISSUED. THUS WE WILL
UPGRADE OUR WATCH TO RED FLAG WARNING FOR THE AREA ASIDE FROM THE
SOUTHEAST ROLLING PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        85  43  81  39  69 /   0   0   0  10  20
TULIA         88  44  84  43  67 /   0   0   0  20  20
PLAINVIEW     89  45  86  44  68 /   0   0   0  20  20
LEVELLAND     89  45  84  44  73 /   0   0   0  10  20
LUBBOCK       91  48  84  47  70 /   0   0   0  20  20
DENVER CITY   89  50  86  47  76 /   0   0   0  10  20
BROWNFIELD    90  49  85  46  75 /   0   0   0  10  20
CHILDRESS     92  52  88  50  70 /   0   0  10  30  20
SPUR          92  51  87  50  71 /   0   0  10  30  20
ASPERMONT     91  55  90  53  72 /   0   0  10  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM NOON CDT TODAY THROUGH THIS EVENING FOR
THE FOLLOWING ZONES: TXZ021>037-039>041.

&&

33/01
Hazardous weather outlook, Mar 16, 9:22 AM CDT, 20 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
922 AM CDT WED MAR 16 2011

TXZ021>044-171430-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
922 AM CDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

ELEVATED FIRE WEATHER CONDITIONS WILL DEVELOP TODAY ACROSS THE
NORTHWESTERN SOUTH PLAINS AS BREEZY WINDS COMBINE WITH ABOVE
NORMAL TEMPERATURES AND LOW RELATIVE HUMIDITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTHWESTERLY WINDS ARE EXPECTED TO INCREASE ON THURSDAY AFTERNOON
ACROSS THE SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND NORTHERN
ROLLING PLAINS. THESE BREEZY CONDITIONS COMBINED WITH VERY LOW
RELATIVE HUMIDITIES WILL RESULT IN ELEVATED TO CRITICAL FIRE
WEATHER CONDITIONS OVER THE AFOREMENTIONED AREAS.

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.